Alert archive / Michigan / Wind Advisories in 2018

Wind Advisory 3, NWS Marquette, MI

October 3, 20187 counties in Michigan

NWS Marquette, MI issued this wind advisory at Oct 3, 2018, 4:10 AM EDT for 7 counties in Michigan. It took effect at Oct 3, 2018, 11:00 PM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2018, 4:10 AM EDT (08:10 UTC)
In effect from
Oct 3, 2018, 11:00 PM EDT
Expired
Oct 4, 2018, 9:00 AM EDT
In force
10 hr
Issued by
NWS Marquette, MI

Counties Alger County, MI, Gogebic County, MI, Houghton County, MI, Keweenaw County, MI, Luce County, MI, Ontonagon County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 18 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS73 KMQT 030810
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
410 AM EDT Wed Oct 3 2018

MIZ001>003-009-031615-
/O.NEW.KMQT.WI.Y.0003.181004T0300Z-181004T1000Z/
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
Including the cities of Copper Harbor, Ontonagon, Houghton, 
Hancock, and Ironwood
410 AM EDT Wed Oct 3 2018 /310 AM CDT Wed Oct 3 2018/

...WIND ADVISORY IN EFFECT FROM 11 PM EDT /10 PM CDT/ THIS
EVENING TO 6 AM EDT /5 AM CDT/ THURSDAY...

The National Weather Service in Marquette has issued a Wind
Advisory, which is in effect from 11 PM EDT /10 PM CDT/ this
evening to 6 AM EDT /5 AM CDT/ Thursday.

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph near the
  shore and across the entire Keweenaw Peninsula. Farther inland,
  expect gusts to 40 mph.

* TIMING...Winds will turn out of the northwest and rapidly
  strengthen late this evening, then diminish late tonight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Wind Advisory means that frequent wind gusts of 45 to 57 mph
  are expected or occurring.

* Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

MIZ006-007-085-031615-
/O.NEW.KMQT.WI.Y.0003.181004T0400Z-181004T1300Z/
Alger-Luce-Northern Schoolcraft-
Including the cities of Grand Marais, Munising, Newberry, 
and Seney
410 AM EDT Wed Oct 3 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

The National Weather Service in Marquette has issued a Wind
Advisory, which is in effect from midnight tonight to 9 AM EDT
Thursday.

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph along the
  shore. Inland, expect gusts to 45 mph.

* TIMING...Winds will turn out of the northwest and rapidly
  strengthen late this evening, then diminish Thursday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Wind Advisory means that frequent wind gusts of 45 to 57 mph
  are expected or occurring.

* Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

Titus
2 follow-up statements
840 
WWUS73 KMQT 031904
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
304 PM EDT Wed Oct 3 2018

MIZ001>003-009-041000-
/O.CON.KMQT.WI.Y.0003.181004T0300Z-181004T1000Z/
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
Including the cities of Copper Harbor, Ontonagon, Houghton, 
Hancock, and Ironwood
304 PM EDT Wed Oct 3 2018 /204 PM CDT Wed Oct 3 2018/

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM EDT /10 PM CDT/
THIS EVENING TO 6 AM EDT /5 AM CDT/ THURSDAY...

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph near 
  the shore and across the entire Keweenaw Peninsula. Farther 
  inland, expect gusts to 40 mph.

* TIMING...Winds will turn out of the northwest and rapidly 
  strengthen late this evening, then diminish late tonight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

* A Wind Advisory means that frequent wind gusts of 45 to 57 mph 
  are expected or occurring.

* Prepare, plan, and stay informed. Visit www.weather.gov/mqt

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Wind Advisory means that frequent wind gusts of 45 to 57 mph 
  are expected or occurring.

* Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

MIZ006-007-085-041000-
/O.CON.KMQT.WI.Y.0003.181004T0400Z-181004T1300Z/
Alger-Luce-Northern Schoolcraft-
Including the cities of Grand Marais, Munising, Newberry, 
and Seney
304 PM EDT Wed Oct 3 2018

...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT THURSDAY...

* WINDS...Northwest 25 to 35 mph with gusts up to 55 mph along 
  the shore. Inland, expect gusts to 45 mph.

* TIMING...Winds will turn out of the northwest and rapidly
  strengthen around midnight, then diminish Thursday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

* A Wind Advisory means that frequent wind gusts of 45 to 57 mph 
  are expected or occurring.

* Prepare, plan, and stay informed. Visit www.weather.gov/mqt

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Wind Advisory means that frequent wind gusts of 45 to 57 mph 
  are expected or occurring.

* Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

VOSS
196 
WWUS73 KMQT 040830
NPWMQT

URGENT - WEATHER MESSAGE
National Weather Service Marquette MI
430 AM EDT Thu Oct 4 2018

MIZ001>003-009-041000-
/O.CON.KMQT.WI.Y.0003.000000T0000Z-181004T1000Z/
Keweenaw-Ontonagon-Northern Houghton-Gogebic-
Including the cities of Copper Harbor, Ontonagon, Houghton, 
Hancock, and Ironwood
430 AM EDT Thu Oct 4 2018 /330 AM CDT Thu Oct 4 2018/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT /5 AM CDT/
EARLY THIS MORNING...

* WINDS...Northwest 15 to 25 mph with gusts up to 45 mph.

* TIMING...Winds will continue to diminish late tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and a few additional power outages 
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Wind Advisory means that frequent wind gusts of 45 to 57 mph 
  are expected or occurring.

* Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

MIZ006-007-085-041300-
/O.CON.KMQT.WI.Y.0003.000000T0000Z-181004T1300Z/
Alger-Luce-Northern Schoolcraft-
Including the cities of Grand Marais, Munising, Newberry, 
and Seney
430 AM EDT Thu Oct 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WINDS...Northwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will gradually diminish this morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

* A Wind Advisory means that frequent wind gusts of 45 to 57 mph 
  are expected or occurring.

* Prepare, plan, and stay informed. Visit www.weather.gov/mqt

&&

$$

Titus

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this wind advisory went out at Oct 2, 7:52 PM EDT, 8 hours 18 minutes earlier.

Area forecast discussion, Oct 2, 7:52 PM EDT, 8 hours 18 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
752 PM EDT Tue Oct 2 2018

.SHORT TERM...(This evening through Wednesday night)
Issued at 400 PM EDT TUE OCT 2 2018

This afternoon anticyclonic flow was easily discernible on visible
satellite this afternoon as downsloping easterly, winds off of
southern Ontario transitions to southerly flow across western Upper
Michigan. Outside of eastern Upper Michigan, where the first half of
the day was dominated with sunshine, mostly cloudy conditions
remained in place across much of the area. Our next weather maker
arriving on Wednesday/Wednesday night was observed in the lee of the
northern rockies.

Tonight into Wednesday morning: The developing return flow on the
western fridge of the anticyclonic flow described above will lift
northeast across the Upper Peninsula, and usher in chances for light
to moderate rain. The nose of warm air advection and deeper moisture
transports don't look to arrive until after midnight, given or take
an hour or two with the remnants of drier air aloft due to the
lingering subsidence inversion aloft.

Wednesday: Early in the day, ongoing showers and perhaps an isolated
thunderstorm or two across the east half of Upper Michigan will
continue to lift northeast and vacate the area. Behind this first
round of precipitation, as shortwave energy ejects out of the
rockies, the above mentioned area of low pressure will track
northeast across the Upper Mississippi Valley. With the surface low
displaced to our west, a warm and muggy air mass will lift across
the Upper Peninsula - leaving us in the warm sector with dew points
pushing the mid to upper 60s. Southerly winds will be breezy at
times, especially across the higher terrain and north of Lake
Michigan. The main question with how Wednesday will unfold is the
chances for strong to possibly severe thunderstorms, especially
later in day as the cold front starts to push east into western and
central Upper Michigan. Given the widespread warm air advection
progged to stream across the Upper Peninsula throughout the day,
expect the warm sector to remain cloudy, and given the magnitude of
the warm air aloft, capped. Therefore, expect a break in
precipitation during the day on Wednesday. However, as the cold
front begins to push eastward late in the afternoon and evening
hours chances for showers and thunderstorms will increase from the
west to east. Given the expect cloud cover and lack of direct
insolation, confidence is not high that we will see severe storms.
However, if any stronger storms can get going, there certainly will
be enough deep-layer shear to support updrafts. In fact, with 50-
60kt just off the surface it likely won't take much to mix down
stronger winds.

Wednesday night into Thursday morning: As the cold front continues
to push eastward into the overnight hours, moderate to at times
heavy rain with lingering thunderstorms will impact areas from west
to east across the area. Behind the cold front winds will become
west and then northwesterly and increase in speed, especially over
the Keweenaw Peninsula and near Lake Superior. Given the the 10-
12mb/3 hour pressure rises behind the front and increasing cold air
advection, did bump winds up quite a bit given the consistency among
the high-res and medium-range models showing the potential for wind
gusts upwards of 45-50 mph over the Keweenaw and east of Marquette
near Lake Superior. It is worth noting that the NAM is far more
robust than the other models, showing wind gusts well over 60 mph in
exposed areas near Lake Superior. Along with these strong onshore
winds, large waves off of Lake Superior will likely cause beach
erosion and lakeshore flooding issues across the shoreline of
western Upper Michigan and east of Marquette to Whitefish Point.

.LONG TERM...(Thursday through Tuesday)
Issued at 354 PM EDT TUE OCT 2 2018

High pressure moving in on the backside of the exiting low
pressure system (discussed above) will only make a brief
appearance over Upper Michigan, with an unsettled pattern taking
back over by early Friday. Upper trough axis swinging through the
Northern Plains will trigger cyclogenesis over the Central Plains,
with the low eventually deepening as it crosses through the Great
Lakes. The U.P. looks to remain along the northern edge of the low
as it treks across, with persistent cloud cover and showery
activity looking to dominate Friday into early Saturday. High
pressure again makes a brief appearance overnight Saturday into
early Sunday, with unsettled weather reappearing potentially as
early as Sunday evening. However, by this point, there are
increasingly divergent model solutions, with predictability in
these finer details much lower. What the three longer-range models
do agree on is periodic shower chances Monday into Tuesday of
next week.

Temperatures for the latter half of the week will linger below
normal for early October, with widespread 40s to around 50 degrees
anticipated for highs into the weekend. Saturday looks to be the
warmest day of the weekend, with highs generally ranging in the
50s. Indications are pointing toward warmer temps early next week
as WAA potentially moves back into the region, ahead of the next
low. Look for lows to respond accordingly, with the coolest night
of the period occurring Thursday night/Friday morning. CAA could
easily drop lows near/below the freezing mark, particularly in the
interior sections. These cold temperatures could force wintry
precip to briefly fall behind the aforementioned exiting high.
&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 751 PM EDT TUE OCT 2 2018

With southerly flow ahead of low pres organizing over S Dakota and
abundant lower clouds to the s, MVFR conditions will prevail tonight
at KIWD/KCMX/KSAW. Cigs at KSAW will fall to IFR late tonight and
remain IFR thru Wed under moist upsloping southerly winds. Not out
of the question for cigs to drop to LIFR Wed morning. KIWD should
also see IFR cigs for a time Wed morning while KCMX remains MVFR.
Some shra will spread into Upper MI overnight with KSAW most likely
to see shra. Expect shra at times at all terminals on Wed.
Increasing low-level winds over a more stable surface based layer
will lead to LLWS, beginning overnight at KIWD and Wed morning at
KCMX/KSAW.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 340 PM EDT TUE OCT 2 2018

Tonight, expect winds less than 15 knots to increased to 15 to 20
knots and become predominately southerly ahead of an approaching low
pressure system. This area of low pressure will deepen as it tracks
across western Lake Superior and up into Ontario, Wednesday night
into Thursday. Ahead of the low pressure system, Wednesday into
Wednesday evening southerly winds will remain between 20 and 30
knots across the east half of Lake Superior. With warmer air
streaming northeast across Lake Superior, stable conditions should
limit the potential for southerly gales ahead of the low. Across
western portions of Lake Superior Wednesday into Wednesday evening,
a reduced pressure gradient will keep winds between 10 and 20 knots.
As the surface low begins to exit the region, a strong cold front
will push east across the lake Wednesday night and wind will become
west to northwest by Thursday morning. With this wind shift, strong
cold air advection and impressive pressure rises, upwards of 10-
12mb/3 hour hours, will allow winds to quickly increased to high-end
gales of 42 to 47 knots. Would not be surprised if a few storm force
gusts are observed, especially right along the leading edge of the
pressure rises/wind shift and/or across eastern Lake Superior where
the fetch will be maximized. Large waves of 10 to 15 feet will also
accompany these strong winds. Through the day on Thursday, the
pressure gradient will relax across the lake, but lingering cold air
advection will allow gales to hold on across the far eastern portion
of Lake Superior. Elsewhere, winds will remain between 20 and 30
knots.

Thursday through Friday, high pressure will track east across the
region followed by another area of low pressure. Ahead of this low,
winds will be less than 20 knots. Friday through Saturday as the
surface low tracks across the region, expect winds between 20 and 25
knots.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
  Gale Watch from late Wednesday night through Thursday afternoon
     for LSZ250-251-266-267.

  Gale Watch from Wednesday evening through Thursday morning for
     LSZ162-240>244-263-264.

  Gale Watch from late Wednesday night through Thursday morning
     for LSZ248-249-265.

  Gale Watch from late Wednesday night through Thursday morning
     for LSZ245>247.

Lake Michigan...
  Gale Watch from Wednesday afternoon through Thursday morning for
     LMZ248-250.

  Gale Watch from late Wednesday night through Thursday morning
     for LMZ221.

&&

SHORT TERM...Ritzman
LONG TERM...lg
AVIATION...Rolfson
MARINE...Ritzman
Hazardous weather outlook, Oct 2, 4:45 PM EDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
445 PM EDT Tue Oct 2 2018

MIZ001>007-009>014-084-085-032045-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
445 PM EDT Tue Oct 2 2018 /345 PM CDT Tue Oct 2 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible on Wednesday. Some storms may
contain gusty winds. Outside of these storms, winds will be on the
increase, with breezy conditions expected late Wednesday.
Breezy northwest winds Wednesday night could cause lakeshore
flooding, especially along the shorelines of Alger and Luce
counties.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-032045-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
445 PM EDT Tue Oct 2 2018 /345 PM CDT Tue Oct 2 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible on Wednesday. Some storms may
contain gusty winds. Outside of these storms, winds will be on the
increase, with gale force conditions possible late Wednesday into
early Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-032045-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
445 PM EDT Tue Oct 2 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible on Wednesday. Some storms may
contain gusty winds. Outside of these storms, winds will be on the
increase, with gale to near gale force conditions possible late
Wednesday into early Thursday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

lg

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 10:13 PM EDTGale WarningMQT34 hr
Oct 3, 4:10 AM EDTLakeshore Flood AdvisoryMQTAlger, Luce34 hr
Oct 3, 4:47 AM EDTStorm WarningMQT29 hr
Oct 3, 6:47 PM EDTSevere Thunderstorm WarningMQTDickinson, Menominee28 min
Oct 3, 7:19 PM EDTSevere Thunderstorm WarningMQTDelta, Menominee26 min
Oct 3, 7:45 PM EDTSpecial Weather StatementMQTDelta45 min
Oct 3, 7:53 PM EDTSpecial Weather StatementMQTDickinson22 min
Oct 3, 7:57 PM EDTSpecial Weather StatementMQTBaraga, Gogebic48 min

Nearby

Wind Advisories in Michigan, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.